Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 2, NWS Riverton, WY

February 3, 2017Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 3, 2017, 1:45 AM MST for Park County, Wyoming. It took effect at Feb 3, 2017, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2017, 1:45 AM MST (08:45 UTC)
In effect from
Feb 3, 2017, 8:00 PM MST
Expired
Feb 3, 2017, 11:55 AM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS75 KRIW 030845
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
145 AM MST FRI FEB 3 2017

...HIGH WINDS POSSIBLE FOR THE CODY FOOTHILLS TONIGHT AND SATURDAY...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL MIX STRONG MID LEVEL
WINDS TO THE SURFACE AND MAY BRING HIGH WINDS TONIGHT INTO
SATURDAY.

WYZ003-032300-
/O.NEW.KRIW.HW.A.0002.170204T0300Z-170205T0000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
145 AM MST FRI FEB 3 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON. 

* TIMING...WINDS WILL INCREASE THIS AFTERNOON AND MAY BECOME HIGH
  TONIGHT AND INTO SATURDAY.

* WINDS...WEST INCREASING TO 30 TO 40 MPH WITH GUSTS TO 60 MPH.
  HIGHER GUSTS ARE POSSIBLE IN THE VICINITY OF CLARK.

* IMPACTS...STRONG GUSTY CROSS WINDS ALONG HIGHWAY 120 AND ALONG
  CHIEF JOSEPH HIGHWAY MAY INCREASE THE RISK OF BLOW OVER FOR
  TRUCKS PULLING LIGHT WEIGHT AND HIGH PROFILE VEHICLES. AREAS OF
  BLOWING SNOW MAY REDUCE THE VISIBILITY BELOW A QUARTER MILE AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
019 
WWUS75 KRIW 031855
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1155 AM MST FRI FEB 3 2017

...HIGH WINDS FOR THE CODY FOOTHILLS TONIGHT THROUGH SUNDAY NIGHT...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL MIX MID LEVEL WINDS
TO THE SURFACE AND PRODUCE STRONG MOUNTAIN WAVE ACTIVITY THAT
WILL HELP TO BRING PERIODS OF HIGH WINDS TO THE AREA TONIGHT
THROUGH SUNDAY NIGHT.

WYZ003-040700-
/O.UPG.KRIW.HW.A.0002.170204T0300Z-170205T0000Z/
/O.NEW.KRIW.HW.W.0004.170204T0300Z-170206T1200Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1155 AM MST FRI FEB 3 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL BECOME HIGH AT TIMES BEGINNING LATER
  TONIGHT...LASTING THROUGH SUNDAY NIGHT...WITH A FEW PERIODS OF
  LIGHTER WIND HERE AND THERE.

* WINDS...WEST INCREASING TO 20 TO 40 MPH WITH GUSTS TO 60
  MPH...MAINLY IN THE VICINITY OF CLARK AND WEST TO SOUTHWEST OF
  CODY.

* IMPACTS...STRONG GUSTY CROSS WINDS NEAR OR ALONG HIGHWAY 120 AND
  ALONG CHIEF JOSEPH HIGHWAY WILL INCREASE THE RISK OF BLOW OVER
  FOR TRUCKS PULLING LIGHT WEIGHT AND HIGH PROFILE VEHICLES. AREAS
  OF BLOWING SNOW MAY REDUCE THE VISIBILITY BELOW A QUARTER MILE
  AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 2, 10:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 2, 10:30 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MST Thu Feb 2 2017

.SHORT TERM...Tonight through Sunday (Issued at 133 PM MST)

Imagery shows split flow continuing across the western CONUS with
the northern branch through the PAC NW...cutting through cntrl/srn
WY diagonally and on into the nrn and cntrl Plains. The southern
branch engulfs most of the sw CONUS into the cntrl and srn Rockies
and east into the cntrl/srn Plains.  A large broad ridge stretches
across the srn CONUS with its outline narrowing along its axis from
Baja to OR. SFC has Generally high pressure residing under the
northern branch while lower pressure is present under the southern
branch with a front draped through the Great Basin and across the
sw corner of WY. Light to moderate snow is currently located across
portions of western, northern and southern WY. Heaviest snowfall
currently located from west of an Afton to Dubois to Cody line.

The split flow pattern will continue into the early morning hours of
Friday before upper level ridging takes over across the west for a
short period of time...with the ridge axis passing through western
WY by mid-day Friday, decreasing snowfall potential significantly.
In the meantime, an upper level SW trof/jet streak is currently
moving across the northern half of WY and will continue through this
evening...increasing mid/upper lvl lift along with the terrain out
west in addition to snowfall. Current highlights converted from the
previous Winter Storm Watch include Winter Storm Warnings over zones
12 and 3 and Winter Weather Advisories elsewhere across the western
mountain and foothill groups...including the upper Wind River Basin.
These continue or are in effect from 5AM this morning, ending at 11
PM tonight. Otherwise, patchy areas of fog can be expected tonight
and Friday morning over much or the lower elevations west of the
Divide and portions east of the Divide.

A lull in the action begins later tonight after the passage of the
SW/jet streak (mentioned above) and the ridge takes over again with
snow potential winding down...for a while. The ridge axis should be
located over central WY later Friday afternoon/evening...with the
western portion of the ridge flattening in response to forcing from
a rather strong upstream trof, allowing increased EPAC moisture to
begin streaming back into western/northwestern WY. Later Friday
night and through much of the day Saturday, the western mountains of
WY should see another burst of significant snowfall with another 10
to 20 inches possible over that time frame. More highlights
expected. East of the Divide, snow will not be an issue this time
around...with only light snow expected even over the Bighorn
mountains. Winds, however will become quite gusty at times out of
the southwest over the Wind Corridor from late Friday night through
the day Saturday in response to this approaching Wx system. ATTM, it
looks borderline as far as widespread high winds with only a few
locations such as Fales Rock or Outer Drive producing. The Lander
foothills could even bump to near high wind briefly Saturday
morning. Then, Saturday night may see some high wind over the Clark
corridor...decreasing Sunday morning. Will watch and see for now.
Sunday, flat upper level ridging and is in full force across the
region with generally higher pressure across the southwest and lower
pressure, including some weak lee side troffing, to the north and
east. Light snowfall potential will mainly be confined to the
central and northern mountains west of the Divide with the Teton and
Gros Ventre mountains in the best position to catch and squeeze out
additional significant accumulation.

.LONG TERM...Sunday Night Through Thursday

A Pacific low pressure trough will be along the west coast with
southwest flow aloft into western Wyoming.  Through the night
moisture will increase across the western mountains with areas of
mountain snow increasing. East of the Continental Divide winds will
increase over and near the east slopes of the mountains and through
the wind corridor from Rock Springs to Casper.  Temperatures will be
warming, especially in the windy areas.  Snow will become more
widespread across the west and spread into the north through the day
with a cold front moving south from Montana.  The south and central
areas will be quite windy. The cold front will bring areas of snow
across the north with colder temperatures Tuesday night.  On
Wednesday another Pacific low pressure trough will move into the
west again with increasing snowfall across the west, decreasing
chances in the east with windy areas continuing.  Wednesday night
another cold front will move south from Montana bringing increased
snowfall east of the Continental Divide and causing temperatures to
fall.  High pressure will start to dry out the area Thursday morning
with some light snow lingering over the western mountains.

&&

.AVIATION.../06Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Scattered light snow in the west overnight into Friday morning.
Areas of MVFR ceilings through Friday morning. Then the snow will
increase in coverage after 20Z Friday afternoon. Expect snow for
much of the region Friday night. MVFR to IFR conditions will be
common by 00Z Saturday in the west with mountains obscured.
The exception will be in southern WY including the KRKS airport
where snow is not expected through Friday night and VFR conditions
will occur there.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are to prevail through Friday night. Areas of low
clouds or fog will occur through 17Z with MVFR to IFR conditions.
The wind will be increasing at KCPR airport Friday afternoon and
evening.

&&

.FIRE WEATHER...

Fire Danger low for all of WY through the next week. Below seasonal
to seasonal temperatures, a good existing snow pack, and increasing
chances for measurable snowfall over the next week will keep fire
danger low. Heaviest snowfall of the period will be generally
located west of the Divide and over the northern
Foothills....especially on Saturday. Smoke dispersion poor to fair
in the afternoons through Friday...poor over the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None

&&

SHORT TERM...Braun
LONG TERM...C.Baker
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Feb 2, 10:08 PM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1008 PM MST THU FEB 2 2017

WYZ001>020-022>030-031300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
1008 PM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON INTO SATURDAY...MORE SNOW LIKELY IN THE WEST.
STRONG WINDS POSSIBLE IN THE LEE OF THE ABSAROKAS AND FROM THE RED
DESERT THROUGH CASPER.

MONDAY AND TUESDAY...SIGNIFICANT SNOW POSSIBLE ACROSS THE WEST.
WINDY TO STRONG WIND POSSIBLE ACROSS THE WIND CORRIDOR FROM ROCK
SPRINGS TO CASPER, MOUNTAINS AND SOME ADJACENT FOOTHILLS EAST OF
THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 1:57 AM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton10 hr
Feb 3, 11:41 AM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton38 hr
Feb 3, 11:41 AM MSTWinter Weather AdvisoryRIWFremont, Sublette38 hr
Feb 3, 11:55 AM MSTHigh Wind WarningRIWFremont, Natrona, Park, Sweetwater4 days

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.